Intentional or accidental overdoses can occur when you or someone you know takes too much of a drug — even if it's the first time taking the drug, and whether the drug is illicit, prescription, or over the counter. And if an overdose happens to your friend, you have to think about your responsibilities.
If you suspect a friend has overdosed, getting medical attention can save his or her life! Call 911, give accurate details about what happened, and make sure you provide first responders or emergency medical personnel with as much information as possible.
Be honest with the medical professionals who ask questions about your friend. The medical staff must know as much as they can to treat your friend properly.
Overdose symptoms can vary by the drug. In general, for many prescription opioids, they could include:
Many people die from pain medicine overdoses. In fact, more people overdose from pain medicines every year than from heroin and cocaine combined.
For heroin overdoses, symptoms could include:
In addition, because heroin abusers do not know the actual strength of the drug or its true contents, they are at a high risk of overdose or death.
And for the synthetic opioid fentanyl, the overdose symptoms could include:
For more overdose information check out the Centers for Disease Control and Prevention's flyer, "Preventing an Opioid Overdose."
"Effects of Pain Medicine Abuse on Brains and Bodies." National Institute on Drug Abuse (NIDA).
"2017 Drugs of Abuse." Drug Enforcement Agency (DEA).